MAUDE Adverse Event Report: JOIMAX GMBH TESSYS INSTRUMENT SET; MANUAL SURGICAL INSTRUMENTS

JOIMAX GMBH TESSYS INSTRUMENT SET; MANUAL SURGICAL INSTRUMENTS
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 09/11/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A joimax tessys instrument set was used on a patient undergoing endoscopic spinal surgery on t12-l1.The surgery was uneventful and the patient was discharged.Postoperatively, the patient presented to the hospital emergency department and was diagnosed with an infection.The patient was admitted to the hospital for 5 days to treat the infection.The infection was treated successfully and the patient was discharged.Follow-up discussion with the distributor alleged that the infection may have been caused by rusted joimax instruments that were improperly reprocessed by the hospital.
 
Additional Manufacturer Narrative
The joimax tessys device still resides at the user facility to the manufacturer's knowledge.No device identifiers are available at this time.Approximately one year ago (october 17, 2022), two joimax representatives visited the hospital to perform preventive maintenance; during this visit, extensive rust was observed on the ilessys and tessys instrument sets and joimax identified that the devices had been improperly reprocessed.The joimax representatives informed the hospital of these findings and offered to provide retraining in accordance with the device labeling.The hospital declined the retraining.The device user manual and reprocessing instructions clearly state that after cleaning and disinfection, all medical devices must be inspected for function, corrosion, damaged surfaces, chipping or / and cleanliness.Specifically, "if a deterioration / defect is determined, then the instrument is to be segregated immediately and may not be used further.Inadequate or omitted reprocessing can lead to infection or inflammation of the patient".Based on the information reviewed, the root cause of the infection was likely attributed to improper device reprocessing (use error).Infection is identified in the system risk assessment.Manufacturer reference #: (b)(4).
 
Additional Manufacturer Narrative
Udi related data quality updates only.On september 17, 2024, joimax received an email from fda stating: "we have identified discrepancies between data submitted in mdrs and data submitted to gudid.Review of mdrs submitted between october 1 through december 31, 2023 has identified four main categories of data mismatches, including: missing udi; invalid udi; mdrs submitted with the device identifier portion of the udi (udi-di) but missing the full udi; data discrepancy between fda medwatch form 3500a and gudid.The full udi includes the di and production identifier(s) (pi), and all numbers, letters, parentheses, and symbols." the initial mdr only provided the short udi for the device in question because the full udi was not known.The device model number, lot number, catalog number, serial number, and expiration date are unknown.The manufacturer followed up with the user facility to request the exact device information, however, the full udi still remains unknown.No specific device name or device identifiers are available.The short udi provided in the initial 3500a report is correct for this product line and matches the gudid for this device.

Brand Name
TESSYS INSTRUMENT SET
Common Device Name
MANUAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
JOIMAX GMBH
amalienbadstrasse 41
raumfabrik 61
karlsruhe, 76227
GM  76227
Manufacturer (Section G)
JOIMAX GMBH
amalienbadstrasse 41
raumfabrik 61
karlsruhe, 76227
GM   76227
Manufacturer Contact
rainer steegmuller
amalienbadstrasse 41
raumfabrik 61
karlsruhe, 76227
GM   76227
MDR Report Key18319616
Report Number3005083075-2023-00002
Device Sequence Number7026087
Product Code GEN
UDI-Device Identifier04250337101239
UDI-Public04250337101239
Combination Product (Y/N)N
PMA/510(K) Number
510K EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 10/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2023
Supplement Date Received by Manufacturer09/17/2024
Initial Report FDA Received Date12/13/2023
Supplement Report FDA Received Date10/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale